Corticosteroids – Frequently Asked Questions Part 1 | Johns Hopkins
17
January

By Adem Lewis / in , , , , , , /


(uplifting music) – Hello, I’m Vicki Ruffing and I’m here with Dr. Rebecca Manno. We’re gonna spend a little time today answering some of the typical
questions we get from patients regarding corticosteroids. Some examples of
corticosteroids are prednisone, cortisone, and hydrocortisone. Let’s get started. My doctor started me on a
delayed release prednisone. When and how is the best way to take that? – There are several circumstances in which your doctor may prescribe a delayed release prednisone,
particularly for conditions that have warning symptoms
such as polymyalgia rheumatica or rheumatoid arthritis. It is best to take your
delayed release steroid at bedtime so maybe around
nine or 10 o’clock at night. You absolutely do not wanna
crush or break these tablets. Ideally, you’ll take it with food as well. The idea is that the steroid
peaks during the night while you’re sleeping and
will have positive effects on those morning symptoms
that can be so problematic, particularly in those conditions. – [Vicki] What do I do if I
miss a dose of prednisone? – Of course it’s best to try and never miss a dose of prednisone but you’re human and these things happen. So if you do miss a dose try to take it as soon as you remember. If you’re actually due for
your next dose of prednisone there’s no need to double up. – [Vicki] I have an infection in my foot. Should I stop my prednisone? – This is a question that
comes up quite frequently. You should actually never
just stop your prednisone dose without discussing it with your doctor. A sudden stop in prednisone
or drop in cortisol can lead to a very dangerous condition called adrenal insufficiency. So you don’t ever wanna
just stop your prednisone without discussing it with your doctor. If you have an infection, there may be an adjustment
to your steroid dose that is necessary. That’s gonna be very individualized. Sometimes the dose may need
to be increased or decreased and your doctor will be
able to tell you what to do. – One thing I remind
patients over and over again is not to suddenly stop their prednisone. The withdrawal symptoms
that they can go through are quite uncomfortable. There’s sleeplessness, joint pain, muscle pain, incredible fatigue. And so we always try to let patients know this is not a medication
you can automatically stop. – I agree Vicki, and
those withdrawal symptoms can be pretty considerable. So getting back to the original question, in the presence of an
infection in some circumstances your doctor may actually want
you to increase the steroids or conversely decrease them, but this has to be decided
upon on an individual basis. (uplifting music)


Leave a Reply

Your email address will not be published. Required fields are marked *